by Rok Petrovčič
A 75-year-old woman was brought to the emergency department (ED) by her relatives for “not being her usual self” for a day. She was on insulin therapy for her diabetes, but otherwise healthy.
On examination, she appeared confused and disoriented. Her vitals were as follow HR 95/min, RR 18/min, BP 141/85mmHg, T 37.7°C and SpO2 99% on room air. Given her past medical history, capillary blood glucose test was performed by the bedside. It was 2.6 mmol/L (47 mg/dl), and hypoglycemia was diagnosed.
She was given a bolus dose of intravenous glucose and much to the relatives’ relief and amazement; she returned to her normal behavior within 5 minutes. The patient herself reported lower urinary tract symptoms with a low-grade fever for the last two days. In addition, blood investigation showed that her renal function had also deteriorated significantly since her last primary care visit while continuing on the same insulin regime. The patient was subsequently admitted to a general ward for further evaluation and management.
Critical Bedside Actions and General Approach
Every patient who is critically ill or has any neurological derangement should have their blood glucose checked at the bedside. Blood glucose level is akin to a “vital sign” for any patient with neurological symptoms or signs, such as weakness, confusion, seizures or even coma. If the level of glucose is low (i.e., below 3,5 mmol/L), the patient should be promptly given glucose therapy, either orally or intravenously. The neurological deficit should reverse rapidly if hypoglycemia is the only reason for the deficit. The cause of the hypoglycemia should be investigated, and the patient monitored for recurrence of further episodes.
Hypoglycemia can be iatrogenic or secondary to an underlying disease process. These include:
- Addison Disease
- Adrenal Crisis
- Cardiogenic Shock
- Hypopituitarism (Panhypopituitarism)
- Inadequate intake of food
- Insulin Resistance
- Renal failure
The above causes can apply to diabetic patients as well. In addition, one has to exclude inappropriate administration of diabetic medication, especially insulin. However, physicians should keep in mind that suicidal attempt with oral anti-diabetic agents can be more dangerous.
History and Physical Examination Hints
Hypoglycemia must be excluded in any patient with coma, altered behavior, and any other neurological symptoms or signs. Signs and symptoms of hypoglycemia are combinations of neuroglycopenic and adrenergic effects:
• Neuroglycopenic symptoms are due to low glucose levels in CNS: blurred vision, weakness, tremor, seizures, paraesthesias, focal neurologic signs, and confusion.
• Adrenergic symptoms are tachypnea, tachycardia, sweating, hunger, headache, and anxiety.
Ask the patient about the time of last meal, exercise, and alcohol consumption. Detailed history on the use and dosage regime of diabetic medication is needed if the patient has diabetes. For patients with hypoglycemia secondary to a drug overdose, such as with oral hypoglycemic agents, suicide risk assessment has to be performed.
Emergency Diagnostic Tests and Interpretation
Venous or capillary blood is checked with a glucose oxidase strip. If the level of glucose is <3.0 mmol/L, take a venous blood sample for formal blood glucose level. The differential diagnosis and clinical picture direct additional diagnostic tests. When an overdose of diabetic medications are considered, additional studies such as serum insulin, C-peptide, cortisol, and glucagon may be indicated.
If neurologic/behavioral symptoms persist after treatment with glucose, evaluate for concurrent causes of altered mental status (mnemonic: “TIPS AEIOU”). A CT brain may be warranted.
A – Alcohol
E – Endocrine/Electrolyte/Epilepsy
I – Insulin
O – Overdose/opioids/oxygen
U – Uremia
T – Toxicologic/Trauma
I – Infection
P – Psychiatric/poisoning
S – Stroke / shock
Emergency Treatment Options
Patients with hypoglycemia should be placed in a monitored area. The means of reversing the hypoglycemia depends on the patient’s mental status, ability to cooperate with oral intake, availability of intravenous access and medical and medication history.
- If the patient is conscious and can cooperate with oral intake, administration of food or liquid rich in simple carbohydrate (e.g., a sugary drink, sugar, candies, glucose tablets) is preferred.
- If the patient is unconscious or unable to cooperate with oral intake and intravenous access is available, give 50mL of IV dextrose 50% (equivalent to 25g of dextrose) over a few minutes. A second dose can be administered if the patient’s mental status does not improve.
- If intravenous access is not available, IM/SC glucagon 1mg can be given. Glucagon takes a longer time to normalize mental status (around 7-10mins), and its effect tends to be short-lived. As glucagon raises blood glucose by releasing the hepatic glycogen reserve, it is not helpful in patients with depleted glycogen stores (e.g., liver failure or chronic alcoholism)
- For patients with sulfonylurea overdose, commence therapy with IV dextrose until the patient can tolerate orally. If episodes of hypoglycemia recur despite glucose therapy, consider the addition of SC octreotide 50-100 micrograms. Note that octreotide should only be used for recurrent sulfonylurea-induced hypoglycaemic episodes despite glucose therapy.
Pediatric, Geriatric, Pregnant Patient, and Other Considerations
Children should receive 5 mL/kg of 10% glucose or 2.5mL/kg of 25% dextrose. Avoid using 50% dextrose in this population as it may easily result in thrombophlebitis.
Up to half diabetic pregnant patients on insulin will experience an episode of severe hypoglycemia during pregnancy. Careful titration of insulin is paramount to prevent recurrence of hypoglycemia while attempting to achieve optimal sugar control.
Patients with hypoglycemia generally require admission to an observation unit or the general ward, for evaluation and treatment of underlying cause and titration of diabetic medication.
Patients with unexplained or recurrent hypoglycemia should be admitted to a monitored area. Consider consultation with toxicologist and psychiatrist for patients who overdose on their diabetic medication.
The patient should only be discharged if the cause of the hypoglycemia is identified and deemed benign, have fully recovered, taking well orally and have no recurrence of hypoglycemic episodes after a period of observation. Discharge advice should be given.
If discharged from the ED, the patients should be referred to their primary physician or specialist to follow up.
References and Further Reading
- Edn JP, Wyatt, Illingworth RN, Graham CA, Clancy MK, Robertson CE, eds. Oxford Handbook of Emergency Medicine, 3rd ed., Oxford: Oxford University Press; 2006.
- Tintinalli JE, Stapczynski J, Ma O, Cline DM, Cydulka RK, Meckler GD, eds. Tintinalli’s Emergency Medicine: A Comprehensive Study Guide. 7th ed. New York: McGraw Hill Medical; 2011
- LIFTL: Chris Nickson: Hypoglycemia, but how? http://lifeinthefastlane.com/toxicology-conundrum-037/ Accessed April 10, 2016.
- Las Vegas EM FOAM blog: Peds em pearl: hypoglycemia. Available from: http://www.lasvegasemr.com/foam-blog/peds-em-pearl-hypoglycemia Accessed April 12, 2016.
- St. Emlyn’s Blog: Natalie May: Oh, Sugar! Paediatric Hypoglycaemia Available from http://stemlynsblog.org/paediatric-hypoglycaemia/ Accessed April 16, 2016.
- SinaiEM: Rupi: Pediatric hypoglycemia. Available from: http://sinaiem.org/pediatric-hypoglycemia/ Accessed April 17, 2016.
- Oyer DS. The Science of Hypoglycemia in Patients with Diabetes. Curr Diabetes Rev. 2013; 9(3):195-208.
- Frier BM. Defining hypoglycemia: what level has clinical relevance? Diabetologia. 2009; 52(1):31-4.